Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Ranolazine-Tacrolimus Interaction

Ranolazine-Tacrolimus Interaction Objective:To report the case of a kidney allograft recipient on a stable regimen of tacrolimus who exhibited increased tacrolimus concentrations within 24 hours of initiating ranolazine.Case Summary:A 64-year-old kidney allograft recipient on a stable dose of tacrolimus (10 mg twice daily) was admitted for recent worsening of her chronic anginal pain. The patient was initiated on ranolazine 500 mg twice daily on hospital day 2. Tacrolimus concentrations rose from 7.0-10.1 ng/mL preadmission to 17.8 ng/mL within 24 hours of ranolazine initiation. Ranolazine therapy was continued due to the patient's beneficial response; therefore, the tacrolimus dose was eventually decreased by 70% to 3 mg twice daily to maintain steady-state trough concentrations between 6.6 and 7.9 ng/mL with ranolazine therapy. Ranolazine dechallenge on a subsequent admission produced subtherapeutic tacrolimus concentrations requiring dosage increases.Discussion:Ranolazine, an antianginal agent, is both a substrate and a weak inhibitor of CYP3A as well as a substrate and moderate inhibitor of the P-glycoprotein (P-GP) efflux transport system. Tacrolimus, an immunosuppressant, is also a substrate of CYP3A and P-GP. Through possible inhibition of both P-GP– and CYP3A-mediated first-pass metabolism and CYP3A systemic metabolism, ranolazine may have significantly increased serum concentrations of tacrolimus necessitating an eventual 70% decrease in the tacrolimus dose. Based on the Horn Drug Interaction Probability Scale, this interaction is possible.Conclusions:We suggest that the eventual 70% decrease in tacrolimus dose after ranolazine initiation may indicate that ranolazine decreases the metabolism and clearance of tacrolimus, causing an elevation in tacrolimus concentrations and the potential for tacrolimus toxicity. Clinicians should be aware of this possible interaction when initiating ranolazine in patients on tacrolimus. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Annals of Pharmacotherapy SAGE

Ranolazine-Tacrolimus Interaction

Loading next page...
 
/lp/sage/ranolazine-tacrolimus-interaction-zMcwOX0Uji

References (21)

Publisher
SAGE
Copyright
© 2010 Harvey Whitney Books Company
ISSN
1060-0280
eISSN
1542-6270
DOI
10.1345/aph.1P297
pmid
20876828
Publisher site
See Article on Publisher Site

Abstract

Objective:To report the case of a kidney allograft recipient on a stable regimen of tacrolimus who exhibited increased tacrolimus concentrations within 24 hours of initiating ranolazine.Case Summary:A 64-year-old kidney allograft recipient on a stable dose of tacrolimus (10 mg twice daily) was admitted for recent worsening of her chronic anginal pain. The patient was initiated on ranolazine 500 mg twice daily on hospital day 2. Tacrolimus concentrations rose from 7.0-10.1 ng/mL preadmission to 17.8 ng/mL within 24 hours of ranolazine initiation. Ranolazine therapy was continued due to the patient's beneficial response; therefore, the tacrolimus dose was eventually decreased by 70% to 3 mg twice daily to maintain steady-state trough concentrations between 6.6 and 7.9 ng/mL with ranolazine therapy. Ranolazine dechallenge on a subsequent admission produced subtherapeutic tacrolimus concentrations requiring dosage increases.Discussion:Ranolazine, an antianginal agent, is both a substrate and a weak inhibitor of CYP3A as well as a substrate and moderate inhibitor of the P-glycoprotein (P-GP) efflux transport system. Tacrolimus, an immunosuppressant, is also a substrate of CYP3A and P-GP. Through possible inhibition of both P-GP– and CYP3A-mediated first-pass metabolism and CYP3A systemic metabolism, ranolazine may have significantly increased serum concentrations of tacrolimus necessitating an eventual 70% decrease in the tacrolimus dose. Based on the Horn Drug Interaction Probability Scale, this interaction is possible.Conclusions:We suggest that the eventual 70% decrease in tacrolimus dose after ranolazine initiation may indicate that ranolazine decreases the metabolism and clearance of tacrolimus, causing an elevation in tacrolimus concentrations and the potential for tacrolimus toxicity. Clinicians should be aware of this possible interaction when initiating ranolazine in patients on tacrolimus.

Journal

Annals of PharmacotherapySAGE

Published: Nov 1, 2010

There are no references for this article.